Montana, 2012High Wind in Montana, December 13, 2012
December 13, 2012 · NWS TFX · 3 events in 1 county or zone
High winds were measured over the Northern Rocky Mountain Front, mostly in and around Glacier Park.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were measured over the Northern Rocky Mountain Front, mostly in and around Glacier Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 13, 4:45 AM MST, 15 minutes earlier.
Area forecast discussion, Dec 13, 4:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 AM MST Thu Dec 13 2012
UPDATED AVIATION SECTION
.DISCUSSION...
THURSDAY THROUGH SATURDAY...A relatively quiet weather pattern
will continue for the area through the end of the work week and
into the weekend. A large scale trough continues to move across
the area..however most of the energy capable of producing
widespread precipitation will remain well to the south towards the
Four Corners region of the United States. The best chance of
precipitation will once again remain over the higher terrain
especially in the mountains of Southwest Montana and along the
Rocky Mountain Front. Most of the area will be under the influence
of breezy southwest winds that will create downslope conditions
across North Central and Central Montana. Temperatures will remain
seasonal mild under the dry conditions. Additional energy is
expected to move across the area Saturday bringing a return to
clouds and some mountain precipitation conditions over the plains
are expected to remain relatively dry and mild. Suk
SATURDAY NIGHT THROUGH THURSDAY...Medium range models remain in
decent agreement though some differences in timing continue. Weak
shortwave energy moves across the area late Saturday/early Sunday
resulting in scattered snow in the mountains and isolated snow over
the plains. Upper ridging takes place Monday and the warm advection
that develops across the area will keep isolated snow showers in the
picture. A lee side surface trof Monday and Monday night will result
in breezy conditions at times. Southwest flow aloft develops over
the area Tuesday as an upper trof moves to the Pacific Northwest.
Dynamics associated with this feature are not significant and snow
amounts will be very light. As the upper trof moves east of the area
on Wednesday, an upper ridge rebuilds and ushers in a drier regime
before shifting east on Thursday as yet another trof pushes onshore
the west coast. Temperatures will remain near or slightly above
seasonal averages.
&&
.AVIATION...
UPDATED 1145Z.
Westerly flow aloft will continue. A weak disturbance aloft will
move across the area today with precipitation being confined mainly
to the western mountains and the higher terrain of Southwest
Montana. Patchy morning fog is possible through 17z, mainly along
open waterways and in low-lying areas. Surface winds will be gusty
along the Rocky Mountain Front after 18z. VFR conditions prevail
with MVFR/IFR conditions possible in areas with fog.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 39 23 38 20 / 0 0 0 10
CTB 34 14 34 11 / 0 0 10 10
HLN 35 15 33 17 / 10 0 0 10
BZN 35 17 36 18 / 30 20 10 20
WEY 30 20 30 18 / 50 50 30 50
DLN 35 20 35 19 / 10 10 10 10
HVR 32 12 29 11 / 10 0 0 10
LWT 38 20 39 15 / 10 0 0 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SUK
LONG TERM...EMANUEL
AVIATION...EMANUEL
weather.gov/greatfalls
Hazardous weather outlook, Dec 12, 9:10 PM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
910 PM MST WED DEC 12 2012
MTZ008>015-044>055-140415-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
910 PM MST WED DEC 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, North Rocky Mountain Front
- When
- December 13, 5:00 AM MST to 3:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
Peak wind gust of 61KT (70MPH) was reported 14 miles W of Saint Mary, MT at the Logan Pass Visitors Center.
High Wind, North Rocky Mountain Front
- When
- December 13, 7:00 AM MST to 9:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
High sustained winds of 35KT (40MPH) was reported 1 mile ENE of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.
High Wind, North Rocky Mountain Front
- When
- December 13, 10:00 AM MST to 4:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
Peak high wind gust of 56KT (65MPH) was reported 8 miles SE of Glacier Park, MT at the Deep Creek RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Arizona, December 13 to 14, 20122 injured · $60,000 · 3 events
- Debris Flow and Flooding in California, December 13 to 15, 2012$65,000 · 5 events
- Coastal Flood in California, December 13, 20122 events
- Winter Storm in Arizona, December 13 to 14, 20122 events
- Coastal Flood in South Carolina, December 13, 20121 event
- Heavy Snow in Nevada, December 13 to 14, 20121 event
- Wildfire in Arkansas, December 13 to 21, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426392, 426393, 426394.